Jump to content

Hello All....


mary colleen

Recommended Posts

I have been reading this site for a few weeks, and decided to register and post. I have looked at multiple similar sites on the web, and have found that nothing compares to this one in terms of community, information, activity and mutual support.

My husband, age 51, was diagnosed just over a month ago with stage IIB NSLC. He had a bilobectomy on 10/10, and began chemo just yesterday.

We are extremely fortunate that he is staged at IIB, rather than at a more advanced stage; he has had symptoms for at least 2 years, and was treated repeatedly for recurrent pneumonia and bronchitis. He changed primary care physicians in late August, and was diagnosed accurately shortly after that.

His chemo will be Gemzar and Cisplatin - 2 weeks on,

1 week off, for 4 cycles. After that, he may join a clinical trial for Tarveca. Has anyone else gone through this particular chemo regimen? If so, I'd be interested in hearing about the side effects and so on.

Please know that as I have read all of your posts over the last couple of weeks, I have come to admire and root for all of you.

Thanks!

Link to post
Share on other sites

Tarceva stand alone works great for many members after conventional therapy has been done and has had good results also. It is good that there is agood treatment plan available and being used.Get a small organizer to keep track of everything. Can take to appointments with questions for Onc and answers, Test results, appointments and everything else. This is not the end but the new beginning!

Link to post
Share on other sites

Hello Mary Colleen and welcome

Although I am very sorry to read about your husbands diagnosis, I am glad you found us here and have joined us.

Please know that we are here for you to answer any and all questions you may have as well as to offer support and hope!

Keep us posted and let us know how we can help you and your husband.

My best to you

Chris

Link to post
Share on other sites

Hi Mary Colleen,

I had stage 1B and elected to have chemo after surgery. Cisplatin and Gemzar was my treatment, but I was scheduled for Cisplatin and Gemzar week 1, gemzar only week 2 and 3, and then a week off for three cycles. It ended up not working out that way, due to low platelet levels caused by gemzar, but I eventually got in all the treatments and had injections of Arenesp to help with the platelets.

I was tired a lot, but unable to sleep well due to the decadron they gave me during chemo. Didn't lose my hair but I did experience some thinning. I did continue to work full time during the chemo, only taking chemo day and maybe the next day off, depending on how I felt.

Foods had a metallic taste to them, but I didn't have nausea very often. My best advise would be to take the anti-nausea meds for the three days following chemo whether you feel like it or not. I also had a constipation issue early on that caused me to take a stool softener throughout the rest of the chemo. That solved that problem.

Other than that, just take it easy during the treatment, get enough rest and some exercise if at all possible. Drink lots of water.

It will be ok.

Cindy

Link to post
Share on other sites

Welcome Mary-

Your husband is very fortunate he is a surgical candidate. I hope all goes well with his chemo. The best thing is to make sure he drinks lots of water, before, during, and after the chemo-- it will help with the body aches and prevent dehydration. Hang in there and keep us posted on how he does.

Link to post
Share on other sites
[mary colleen] I have looked at multiple similar sites on the web, and have found that nothing compares to this one in terms of community, information, activity and mutual support.

My thoughts exactly! One of my favorite features is the profile of symptoms, treatments, results, etc. displayed at the bottom of a member's post. This always reflects that person's latest updated information even if the message is old, and frequently makes for more interesting reading than the words at the top. Click the My Profile link at the top of the page, enter/update your information in the Signature window, and make sure that Preferences > Always attach my signature is marked Yes.

We'll be following your husband's progress (and yours, since cancer most definitely affects the entire family) as you work your way through this latest challenge. Best wishes and Aloha.

Link to post
Share on other sites

I appreciate all of your good input and information.

My husbands only side effects thus far (48 hours post-chemo) are sleeplessness, which I would guess is the Decadron, and a severe case of intermittent hiccups! It looks like hiccups can be a side effect of Decadron or the chemo drugs. Annoying, but better than some side effects, I guess.

Ned, I appreciate the info on how to do a profile - I'll get that done shortly!

Link to post
Share on other sites

Hi Mary Colleen and welcome.

I had a chemo similar to your husband’s. I had 4 rounds of carboplatin and gemzar. I would have both drugs one day, wait a week and then do the gemzar only, then wait 2 weeks and start the cycle again. I found the side effects to be tolerable. I did not lose any hair, I felt sort of unwell and fatigued beginning the 3rd day after the infusion and it would last a week. When I had a 2 week break between infusions, I felt good the second week. My numbers were always good. I would exercise in the first part of the day by walking a mile and then take a nap in the later part of the day. I could have kept working, but I took about 3 or 4 days of sick leave for every infusion. I took benadryl to help me sleep the first 2 days. I took milk thistle upon my oncologist’s approval. I think it may have helped protect my liver, but don’t know for sure. I have heard of people taking tarceva after a standard treatment as a maintenance therapy to keep the cancer from coming back. I hope your husband tolerates the chemo ok and that the cancer never comes back.

Don M

Link to post
Share on other sites

Welcome Mary.

I had Gemzar/Carboplatin for 6 rounds and tolerated it well. I did get very low counts and was hospitalised for 5 days but other than that it was ok. After 3 months I started on Tarceva and have been on it since then. I have had great success with it and it has been 19 months so far.

Good luck with everything,

Sharon

Link to post
Share on other sites

All of your information and good wishes are very helpful and much appreciated - thanks very much.

My husband (Vic) had his first chemo on Thursday, and really didn't start to feel "off" until tonight. He's a bit achy and fatigued, which we expected. However, his vision became blurry early this evening, and has remained that way now for several hours. I see some literature references to this symptom, listing it as an uncommon side effect of Cisplatin (optic neuritis.)I intend to call the Oncology folks first thing in the morning to determine if this requires attention. Sharon, Don, Cindy - since you are old hands at simlilar chemo regimens - did any of you have this experience? Thanks:)

Link to post
Share on other sites

Mary Colleen welcome,

I had stage IV and I had chemo. I had Carboplatin, Taxol and Tarceva all at the same time. I have been cancer free since November 2005. Any questions that you think I can answer let me know. I think Tarceva is a good drug. Actually I don’t like any of them, but it may have saved my life.

Stay positive,

Ernie

Link to post
Share on other sites

Mary Colleen,

Re the vision blurring issues, I did not have that problem during chemo, but I do know it's commonplace, and patients are always advised to not change their prescriptions on their eyeglasses or anything until after chemo is over and their vision issues are re-evaluated. It is almost always temporary, and a side effect of chemo.

Cindy

Link to post
Share on other sites

Hi and welcome here.

I do not have any experience with that particular type of chemo but I just wanted to welcome you here.

As you see you are getting and will be getting more answers to your questions.

Keep us posted.

Maryanne

Link to post
Share on other sites

Thanks for all of your helpful responses - sorry I am late in responding. Barb, your suggestion about "Mom's cooking" got me thinking, and I have been cooking the type of food he grew up on this last few days, rather than what we typically eat (low fat, etc.) Seems to be helping - he is never truly hungry, but is eating better (now if I can just learn to actually cook like Mom!)

Link to post
Share on other sites

Hi Mary,

Just wanted to welcome you and Vic. I hope he's feeling more like himself today, or at least the side effects have lessened some..I hope.

My prayers and warm wishes go out to the both of you. Look forward to getting to know you. Keep us updated!!

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...